Alabama, 2009Flash Flooding and Flooding in Alabama, May 1 to 2, 2009
May 1 to 2, 2009 · NWS HUN · 27 events in 8 counties and zones
A mesoscale convective system (MCS) produced a large complex of showers and strong to severe thunderstorms during the afternoon hours. Large hail, damaging wind gusts, and flooding from heavy rainfall occurred with this system.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $47,000
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective system (MCS) produced a large complex of showers and strong to severe thunderstorms during the afternoon hours. Large hail, damaging wind gusts, and flooding from heavy rainfall occurred with this system. Also, lightning sparked a fire on the roof of an attic at a church in Falkville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 1, 11:42 AM CST, 1 hour 3 minutes earlier.
Area forecast discussion, May 1, 11:42 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1242 PM CDT FRI MAY 1 2009
.UPDATE...18Z AVIATION DISCUSSION.
&&
.AVIATION...AS THE REMAINING SHOWERS AND STORMS ASSOCIATED WITH THIS
INITIAL ROUND OF ACTIVITY PUSH EASTWARD...MVFR/IFR CONDITIONS ARE
EXPECTED. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS PUSHING
SOUTHWARD FROM MIDDLE TN TOWARDS THE AREA. THESE STORMS SHOULD
DIMINISH INTO THE EVENING/OVERNIGHT HOURS. A LULL IN ACTIVITY WILL
OCCUR BEFORE ANOTHER ROUND OF PRECIP PUSHES INTO THE AREA AROUND
DAYBREAK TOMORROW MORNING. MAINLY MVFR CONDITIONS ARE EXPECTED
THEN...WITH THE EXCEPTION OF IFR CONDITIONS IN ANY HEAVIER ACTIVITY.
THUNDER WAS NOT INCLUDED ATTM WITH THE DAYBREAK ACTIVITY DUE TO LOW
CONFIDENCE OF EXACT TIMING AT BOTH TERMINALS.
&&
.DISCUSSION.../PREVIOUSLY ISSUED AT 1139 AM CDT FRI MAY 1 2009/...
AN AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO PUSH EASTWARD
ACROSS THE HUN CWA THIS MORNING...AHEAD OF A LARGER COMPLEX OF
ACTIVITY EXPECTED IN THE AREA LATER THIS AFTERNOON. THE CONVECTION
COMPLEX HAS BEEN FIRING ALONG THE OK/NE/MO/AR CORNERS REGION SINCE
LATE LAST NIGHT...AND IS SLOWLY ADVECTING EASTWARD. WITH THAT
SAID...CLOUD COVER WILL BE SLOW TO VACATE THE TENNESSEE VALLEY THIS
AFTERNOON. AREAS IN NW AL WILL BE THE ONLY PORTION OF THE CWA TO SEE
BREAKS IN THE CLOUDS...IF ANY...THIS AFTERNOON. AREAS IN NE AL MIGHT
SEE A FEW RAYS OF SUNSHINE...BUT IT WILL BE TOO LATE THIS AFTERNOON
TO HAVE AN EFFECT ON AFTERNOON HIGHS MUCH.
WITH THAT SAID...HAVE TRENDED A WEST TO EAST TEMP GRADIENT WITH
THE WARMER TEMPS IN THE WEST/COOLER TEMPS IN THE EAST DUE TO CLOUD
COVER. POPS WERE ALSO ORIENTED W/E FOR THE MORNING...AND MORE OF A
N/S ORIENTATION FOR THE REMAINDER OF THE AFTERNOON. AS THE COMPLEX
OF STORMS MOVES EASTWARD...CURRENT THINKING IS THAT THE MAJORITY
OF THE ACTIVITY WILL SKIRT THE NRN BORDER OF THE CWA...SO AREAS
NORTH OF THE TN RIVER WILL HAVE THE BEST CHANCES FOR AFTN
ACTIVITY. OTHER THAN THESE CHANGES...NO OTHER CHANGES WERE
NECESSARY.
UPDATED ZONES OUT SHORTLY.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
UPDATE/AVIATION...12
Hazardous weather outlook, May 1, 11:03 AM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1203 PM CDT FRI MAY 1 2009
ALZ001>010-016-TNZ076-096-097-020900-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1203 PM CDT FRI MAY 1 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM ACTIVITY IS EXPECTED TO REDEVELOP LATER THIS AFTERNOON
AS AN UPPER LEVEL DISTURBANCE CONTINUES TO MOVE EASTWARD ACROSS THE
TENNESSEE VALLEY AREA. LOCALLY HEAVY RAIN AND GUSTY OUTFLOW WINDS
ARE POSSIBLE WITH THE STRONGER THUNDERSTORMS THROUGH THE AFTERNOON
AND EARLY EVENING HOURS. AN ISOLATED SEVERE THUNDERSTORM CANNOT BE
RULED OUT AS WELL WITH THE PRIMARY THREAT BEING DAMAGING WIND GUSTS
APPROACHING 60 MPH. THE THUNDERSTORM THREAT IS EXPECTED TO DIMINISH
DURING THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD...WITH THE
BETTER CHANCES LOCATED OVER SOUTHERN TENNESSEE. SOME STORMS MAY BE
STRONG IN NATURE WITH THE POTENTIAL FOR GUSTY WINDS...SMALL HAIL AND
LOCALLY HEAVY RAINFALL. IN ADDITION...A FEW THUNDERSTORMS MAY
APPROACH SEVERE THRESHOLDS EARLY NEXT WEEK AS AN EASTWARD MOVING
COLD FRONT INTERACTS WITH PASSING UPPER LEVEL DISTURBANCES. THE
PRIMARY THREAT WITH ANY SEVERE STORMS THAT DEVELOP LOOKS TO BE
DAMAGING WIND GUSTS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
AK/CA
In the hours before
Special weather statement, May 1, 6:46 AM CST, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
746 AM CDT FRI MAY 1 2009
ALZ008-010-011315-
DE KALB-MARSHALL-
746 AM CDT FRI MAY 1 2009
...SIGNIFICANT WEATHER ALERT FOR DEKALB AND MARSHALL COUNTIES UNTIL
815 AM CDT...
AT 742 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GERALDINE...OR 12 MILES SOUTHWEST OF
RAINSVILLE...MOVING EAST AT 25 MPH.
WINDS UP TO 30 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
PEEKS CORNER...GUEST.
COLLINSVILLE.
LEBANON...PINE RIDGE.
COLLBRAN.
DOG TOWN...ADAMSBURG.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
12
Special weather statement, May 1, 7:32 AM CST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
832 AM CDT FRI MAY 1 2009
ALZ016-011400-
CULLMAN-
832 AM CDT FRI MAY 1 2009
...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 900 AM CDT...
AT 831 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HANCEVILLE...OR 7 MILES SOUTH OF CULLMAN...
MOVING EAST AT 25 MPH.
WINDS UP TO 30 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
GARDEN CITY...FAIRVIEW.
WALTER.
HOLLY POND...BAILEYTON.
JOPPA.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
12
Event by event
8 flash flood, 6 hail, 6 thunderstorm wind, 3 lightning, 3 flood, 1 strong wind. Local standard time, as filed.
Lightning, Morgan
- When
- May 1, 12:45 PM CST
- Where
- Morgan County, 0.34 mi NNE of Falkville
- Injuries
- 0 direct, 1 indirect
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 34.375, -86.899
Lightning sparked a fire in the roof and attic of First Faith Church in Falkville. The fire caused damage to the roof and bell tower. Smoke and water damage was reported inside the building as a result. Volunteer firefighters responded to the blaze around 8 am. One of the responding firefighters suffered an ankle injury after falling from a ladder while working the blaze. Based on the response time and radar data, an estimated time of occurrence is reported here.
Hail, Lauderdale
- When
- May 1, 2:59 PM CST to 3:04 PM CST
- Where
- Lauderdale County, 0.57 mi W of Green Hill
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.970, -87.510
Nickel size hail fell in the Green Hill community.
Hail, Lauderdale
- When
- May 1, 2:59 PM CST to 3:07 PM CST
- Where
- Lauderdale County, 0.57 mi W of Green Hill
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.970, -87.510
Quarter size hail was reported in the Green Hill community.
Thunderstorm Wind, Lauderdale
- When
- May 1, 2:59 PM CST to 3:03 PM CST
- Where
- Lauderdale County, 0.57 mi W of Green Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 34.970, -87.510
Thunderstorm winds knocked down trees along county road 364 near Green Hill.
Lightning, Lauderdale
- When
- May 1, 3:00 PM CST
- Where
- Lauderdale County, 1.84 mi W of Rogersville
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.827, -87.312
Lightning struck a barn in the Wheeler Hills subdivision near Rogersville.
Flash Flood, Lauderdale
- When
- May 1, 3:53 PM CST to 7:30 PM CST
- Where
- Lauderdale County, 1.1 mi N of Whitehead to 1.04 mi N of Whitehead
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.896, -87.324
Heavy rains from thunderstorms caused water to cover the road at the intersection of CR 76 and CR 89.
Hail, Jackson
- When
- May 1, 4:25 PM CST to 4:30 PM CST
- Where
- Jackson County, 0.57 mi E of Woodville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.630, -86.270
Quarter inch hail was reported in the Woodville community.
Flash Flood, Madison
- When
- May 1, 4:25 PM CST to 6:00 PM CST
- Where
- Madison County, 1.36 mi E of Huntsville Park to 2.92 mi ENE of Chelsea
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.697, -86.597
Heavy rains from thunderstorms caused water six inches deep to occur over Airport Road in southeast portions of Huntsville.
Thunderstorm Wind, Marshall
- When
- May 1, 4:35 PM CST
- Where
- Marshall County, 2.2 mi NE of Cottonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.470, -86.300
A tree was blown down on White Elephant Road.
Lightning, Madison
- When
- May 1, 5:00 PM CST
- Where
- Madison County, 1.14 mi E of Madison
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.700, -86.750
Two homes were struck by lightning in the city of Madison. Some damage occurred at both locations.
Hail, Marshall
- When
- May 1, 5:04 PM CST to 5:09 PM CST
- Where
- Marshall County, 2.54 mi NNW of Henryville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.456, -86.279
Nickel size hail was reported south of Grant at a boat launch located on highway 431 near the exit to Grant/Cathedral Caverns.
Thunderstorm Wind, Marshall
- When
- May 1, 5:20 PM CST to 5:25 PM CST
- Where
- Marshall County, 1.14 mi E of Ruth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.370, -86.550
A tree was blown down along Matt Morrow Road.
Flash Flood, Morgan
- When
- May 1, 6:20 PM CST to May 2, 8:30 PM CST
- Where
- Morgan County, 0.87 mi NNW of Decatur to 1.55 mi ESE of Austinville
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 34.631, -86.988
Heavy rainfall from thunderstorms prompted several reports of flash flooding along AL Highway 20.
Hail, Morgan
- When
- May 1, 6:49 PM CST to 6:55 PM CST
- Where
- Morgan County, 0.89 mi SW of Trinity
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.610, -87.090
Half dollar size hail was reported in the Trinity area.
Hail, Morgan
- When
- May 1, 6:53 PM CST to 6:58 PM CST
- Where
- Morgan County, 1.49 mi SSW of Trinity
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.600, -87.090
Nickel size hail fell in the Trinity community.
Flood, Lauderdale
- When
- May 1, 7:31 PM CST to May 2, 12:00 PM CST
- Where
- Lauderdale County, 8.33 mi NW of Waterloo to 2.15 mi W of Waterloo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.000, -88.180
Heavy rainfall from strong to severe thunderstorms caused closed numerous roads across the county. Water was even reported covering a portion of US Hwy 72 in the Rogersville community.
Thunderstorm Wind, Morgan
- When
- May 1, 7:58 PM CST to 8:04 PM CST
- Where
- Morgan County, 1.95 mi WNW of Morgan City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.480, -86.602
A tree was knocked down near the intersection of Borden Road and Farm Supply Road.
Flash Flood, Morgan
- When
- May 1, 8:00 PM CST to 9:40 PM CST
- Where
- Morgan County, 1.28 mi SSW of Flint City to 1.4 mi ENE of Oak Ridge
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 34.502, -86.977
Flash flooding was reported on US Highway 31 between Decatur and Hartselle near the Conoco station.
Flash Flood, Limestone
- When
- May 1, 8:00 PM CST to 10:00 PM CST
- Where
- Limestone County, 2.07 mi N of Union Hill to 3.47 mi WSW of Wheeler Lake North
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.000, -87.200
Heavy rainfall caused widespread flash flooding, especially in the western portion of the county.
Flood, Morgan
- When
- May 1, 8:30 PM CST to May 2, 12:00 PM CST
- Where
- Morgan County, 1.46 mi S of Decatur to 1.52 mi S of Decatur
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 34.599, -86.976
Heavy rainfall caused significant flooding at Delano Park in Decatur.
Flash Flood, Morgan
- When
- May 1, 8:35 PM CST to May 2, 9:40 PM CST
- Where
- Morgan County, 1.98 mi NNE of Falkville to 2.36 mi NE of Lacon
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 34.398, -86.892
Heavy rainfall from strong to severe thunderstorms caused locations between Nat Key Road and East Lacon Road to be covered with water.
Strong Wind, Morgan
- When
- May 1, 8:40 PM CST
- Where
- Morgan forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.454, -86.853 (the zone’s center; the record gives no point)
A tree was blown down by non-thunderstorm winds along Red Bank Road near Flint City.
Flash Flood, Morgan
- When
- May 1, 8:43 PM CST to 10:30 PM CST
- Where
- Morgan County, 2.54 mi E of Danville to 3.52 mi WNW of Massey
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 34.414, -87.036
Heavy rainfall from strong to severe thunderstorms caused water to cover the road at portions of New Cut Road.
Flash Flood, Lawrence
- When
- May 1, 8:50 PM CST to 9:45 PM CST
- Where
- Lawrence County, 3.01 mi WSW of Northeast Smith to 2.4 mi SSE of Kimo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.582, -87.368
Heavy rainfall from strong to severe thunderstorms caused water to cover CR 222, CR 434, CR 150 and CR 217 between Chalybeate Springs and Hillsboro.
Thunderstorm Wind, Morgan
- When
- May 1, 8:55 PM CST to 9:00 PM CST
- Where
- Morgan County, 4.87 mi S of Center Dale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.250, -86.710
A tree was blown down near the intersection of Highway 67 and Cotaco Florette Road.
Thunderstorm Wind, Cullman
- When
- May 1, 8:55 PM CST to 9:00 PM CST
- Where
- Cullman County, 1.71 mi W of Fairview
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.250, -86.710
A tree was downed along CR 1528. Time was estimated from radar.
Flood, Limestone
- When
- May 1, 10:00 PM CST to May 2, 12:00 PM CST
- Where
- Limestone County, 2.92 mi WSW of Wheeler Lake North to 6.16 mi N of Union Hill
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.820, -87.200
Heavy rainfall caused widespread flooding, especially in the western portion of the county.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Oklahoma, May 1 to 2, 20091 death · $391,000 · 1.75 in hail · 30 events
- Tornadoes and Hail in Alabama, May 1 to 3, 20091 injured · $1.1 million · EF1 · 62 events
- Tornadoes and Flash Flooding in Tennessee, May 1, 20093 injured · $1.3 million · EF1 · 11 events
- Drought in Texas, May 1 to 31, 2009$6.0 million · 3 events
- Flooding in Arkansas, May 1 to 31, 2009$2.5 million · 7 events
- Tornadoes and Flash Flooding in Arkansas, May 1 to 3, 2009$689,000 · EF0 · 26 events
- Flooding in Illinois, May 1 to 4, 2009$500,000 · 3 events
- Flood in Iowa, May 1 to 7, 2009$500,000 · 1 event
- Flood in Iowa, May 1, 2009$500,000 · 1 event
- Flash Flooding and Hail in Arkansas, May 1, 2009$200,000 · 3 in hail · 16 events
- Flooding in Indiana, May 1 to 29, 2009$76,000 · 24 events
- Flooding in Illinois, May 1 to 3, 2009$200,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162215, 168807, 168808, 168817, 173198, 168841, 168818, 168839, 168832, 168834, 168819, 168833, 168854, 168820, 168829, 169217, 168830, 193340, 193347, 193360, 173308, 169212, 173316, 173210, 168831, 168836, 169625.